Is hair loss a common, or rare, side effect of low-dose Methotrexate? And, are we talking about losing fistfuls of hair (enough to see the scalp)? Or, is it more a thinning of the hair? I'm expecting (almost hoping) to be started on this medication at my next appointment in a couple of weeks to slow down the alarmingly rapid changes in the function of my hands and feet (I'm positive anti-CCP early-stage RA, which is supposed to progress rapidly with significant joint erosion). I'd be interested in hearing from others taking this medication on how severe their side effects are. Thanks.
I had hair loss with Plaquenil but not methotrexate. I know some people do and it is just a general thinning of the hair(not like with cancer chemo where it comes out in handfuls). that generalized thinning is what I had with Plaquenil and once I went off of it, it all grew in thicker than before. I've been on MTX since stopping Plaquenil so it isn't affecting my hair at all.
And to be honest, baldness in women runs in my family and my sister has thinner hair than I do so I don't know if it was the drugs of age but I'm assuming the drug. But not MTX. The only side effect I get is I get very tired after my shot for several hours(I inject rather than take the pills...ulcer problems)so I do it at bedtime and sleep it off. I actually wake up with a slight rush of energy the next morning.
I started taking Methotrexate almost four months ago, 12.5 mg a week. My hair was already thin, but now have more scalp than hair. I was mortified. Have since been reading and understand that this side effect, as well as the more immediate ones such as stomach upset, can be greatly lessened by a larger dose of the folic acid supplement you will take daily along with this drug. I had a follow-up appt a few days ago and was told by the PA that you cannot get too much folic acid and increasing the dose, as well as prescribing a much larger dose to be taken about 12 hours after you take your Methotrexate each week, can help to prevent these side effects. Personally, I'm not having much, if any, relief at this low dose and am supplementing with a low dose of prednisone for now. And they increased my folic acid dose to 3 tabs a day. If you can't get too much, I wondered why they didn't just do this from day one. Anyway, if you're concerned about avoiding the hair loss, and who wouldn't be, tell the doctor and ask for the higher dose of folic acid now. Good luck. Hope it gives you relief.
You can also take a drug called Leucovorin that will stop the action of MTX. It is a concentrated form of folic acid and what they use to stop the action of MTX in chemo patients. You take it 8 hours after the MTX. It allows enough of the drug to get into your system to do it's job but not enough to cause the major side effects.
I used it to try to get the stomach pain to stop but eventually ended up going to the injections and with that, I only need the folic acid tabs. No stomach problems.